Thunderstorm Wind, Hamilton
- When
- April 20, 3:48 PM CST
- Where
- Hamilton County, Syracuse
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
11 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 20, 2:47 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED TO CORRECT CCF AND ADD EXT. NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT FRI APR 20 2001 UPPER AIR ANALYSIS AND SAT LOOP SHOWING ONE S/W TROF WHICH WAS IN NEW MEXICO AT 12Z CURRENTLY CROSSING INTO CO. SFC ANAL PLACES A STATIONARY FRONT ALONG/JUST NORTH OF THE CWA WITH A DRY LINE EAST OF THE AREA. SFC DWPTS AND OBS ALSO SHOWING MOISTURE POOLING NORTH OF THIS BOUNDARY AND WITH 3HR HT RISES CONTINUING SOUTH OF THE FRONT AND WEAK FALL NORTH OF THE BOUNDARY SHOULD SEE THIS FRONT BEGIN TO BRIEFLY MOVE NORTHWARD THIS EVENING BEFORE RETURNING TO SOUTHWEST KANSAS SATURDAY. LTG AND KPUX/KDEN RADARS SHOWING PCPN INCREASING IN AREAL COVERAGE OVER COLORADO AHEAD OF THIS NEXT WAVE. ALSO LATEST SFC ANALYSIS (19Z) SUGGESTING LOW LEVEL MOISTURE IS BEGINNING TO RETURN TO OUR SOUTHEASTERN MOST COUNTIES AS THE DRY LINE RETREATS BACK WEST. WITH ALL THIS IN MIND WILL GO WITH CHC POPS OVER THE ENTIRE CWA FOR TONIGHT. SATELLITE ALSO SHOWING DECENT AMOUNT OF MID/HIGH LVL MOISTURE FROM THE GULF STREAMING NORTHEASTWARD ACROSS NEW MEXICO AND W KS. THEREFORE AT LEAST SOME HIGH CLOUDS SHOULD HANG IN OVERNIGHT BASED ON LAST NIGHTS LOWS, CLOUDS AND WINDS CURRENT THINKING IN FWC IS TO COOL SO WILL FOLLOW FAN/CURRENT FORECAST NUMBERS TONIGHT. SATURDAY, COLD FRONT SLIDES SOUTH ACROSS WESTERN KANSAS DURING THE DAY AS THE UPPER LOW SLIDES SLOWLY EASTWARD TOWARDS NEW MEXICO. ALTHOUGH ALL MODELS DIFFERING ON TIMING AM CURRENTLY FAVORING THE FASTER AND SLIGHTLY FURTHER SOUTH ETA SOLUTION BASED ON THE TRACK OF THE 5H LOW AND COLD AIR IN THE DAKOTAS. THEREFORE WILL TIME THE FRONT IN NORTHERN CWA DURING THE MORNING AND SOUTHERN CWA BY THE AFTERNOON. SOUTHERLY FLOW AHEAD OF THIS BOUNDARY DRAWING MORE HUMID AIR BACK NORTHWARD WITH 85H EQ POT TEMP CONV OVER CWA BY 00Z SUNDAY. 7-5H LAPSE RATES 7.5-8.5 ALSO PROGGED. WILL THEREFORE GO WITH CHC FOR TSRA DURING THE AFTERNOON ACROSS THE SOUTHERN HALF OF THE CWA. SATURDAY NIGHT...GOOD PVA STARTS TO SPREADS ACROSS THE ENTIRE AREA, MOISTURE WILL BE POOLING ALONG JUST NORTH OF THE FRONT WHICH WILL BE IN THE PANHANDLE/NORTHERN OK BY 06Z. AS A RESULT WILL BUMP CHC OF PCPN UP SATURDAY NIGHT WITH A MENTION OF LIKELY POPS IN THE SOUTHWEST. BY 12Z SUNDAY THE UPPER LOW SHOULD BE PLACED IN NORTHEAST NEW MEXICO WHICH WILL CONTINUE TO DEEPEN A SFC LOW JUST SOUTHWEST OF THE AREA. LOW CLOUDS SUGGESTED AS IS ISENTROPIC LIFT OVER THE AREA THROUGH MUCH OF THE DAY. WILL KEEP LIKELY POPS FROM PREVIOUS FORECAST GOING AND GIVEN LOW CLOUDS TRAPPED UNDERNEATH AN INVERSION WILL HOLD TEMPS DOWN IN THE 50S AS FWC SUGGESTS. ABOVE THE INVERSION ATMOSPHERE UNSTABLE ENOUGH TO KEEP A MENTION OF THUNDER IN AS WELL. EXTENDED DISCUSSION... CHECKING THE GLOBAL DIAGNOSTICS VIA THE CLIMATE DIAGNOSTIC CENTER/S WEB PAGE SHOWS THE FOLLOWING. THE CURRENT GLOBAL ANGULAR MOMENTUM IS NEAR A MINIMUM. LONGWAVE OUTBOUND RADIATION IN THE WESTERN PACIFIC IS CONFINED TO AN AREA JUST NORTH OF THE NORTHCENTRAL AUSTRIALIAN COAST. NEITHER A MOIST NOR DRY PHASE OF THE MADDEN JULIAN OSSCILATION APPEARS TO BE IN PROCESS. 200 MB EDDY HEIGHT ANNOMILIES SUGGESTS A VERY PROGRESSIVE PATTERN FROM THE EASTERN PACIFIC TO THE WESTERN ATLANTIC WITH A SERIES OF POSSITIVE/NEGATIVE ANOMLY CUPLETS IN A NEARLY ZONAL ORIENTATION. ONE ROSBY WAVE TRAIN FEATURE WORTH NOTING WAS ORIENTED FROM NEAR THE URALS INTO EASTERN SIBERIAN AND THEN TO OFF THE SEA OF JAPAN. IT IS THIS CONFIGURATION MAY PLAY A SIGNIFICANT ROLE IN OUR WEATHER PATTERN COME EARLY MAY...BUT FOR NOW GIVEN ITS EFFECTS WOULD BE OUTSIDE OF THE EXTENDED PERIOD...WILL JUST KEEP IT ON THE BACK BURNER FOR NOW. ALL THIS SAID...BELIEVE MODEL CONFIDENCE WILL BE HIGHER THAN AVERAGE THROUGH THE EXTENDED PERIOD AND THUS WILL NOT DEVIATE GREATLY FROM THE OUTPUT. SUNDAY NIGHT INTO EARLY MONDAY...THE WESTERN PART OF THE AREA BY MORNING LOOKS TO BE ON THE BACKSIDE OF THE EXITING SYSTEM AND BE IN A TEMPORARY COOL REGIME. NEWEST AVN SOLUTION IS HINTING THAT MY FAR WESTERN COUNTIES MIGHT SEE A LITTLE SNOW LATE SUNDAY NIGHT/EARLY MONDAY. THE EASTERN PART OF THE AREA MAY STILL HAVE THE POSSIBILITY OF EVENING THUNDERSTORMS...BUT REMAIN IN THE DRY SLOT THE REMAINDER OF THE NIGHT. DURING THE DAY MONDAY...THE ENTIRE AREA LOOKS TO BE COOL...MOSTLY CLOUDY WITH THE POSSIBILITY OF LIGHT RAIN. WE LOOK TO REMAIN IN A COOL...BUT DRY NORTHWEST FLOW REGIME THROUGH MID-WEEK AND THEN WARM TO NEAR SEASONABLE VALUES TOWARD THE END OF THE WORK WEEK. ALSO...BY THIS TIME...WE SHOULD BE ABLE TO START GETTING A BETTER FLOW OF LOW LEVEL MOISTURE BACK INTO THE AREA. QUESTION OBVIOUSLY WILL BE THE STRENGTH OF THE BUILDING UPPER RIDGE AND NEEDED TRIGGER SURFACE TEMP FOR THE POTENTIAL FOR ANY AFTERNOON CONVECTION. FOR NOW...WILL KEEP US HIGH AND DRY. HEADING INTO THE 8 TO 10 DAY PERIOD...NEXT UPPER LOW ALONG THE U.S. WEST COAST MAY SEND SOME S/W TROUGHS ACROSS OUR AREA AND RESULT IN SOME CONVECTION. THUS WILL CONTINUE WITH THE ABOVE NORMAL TEMPS AND NEAR NORMAL PRECIP WORDING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 053/077 049/055 034 325 GCK 052/076 047/055 034 325 EHA 051/080 049/056 032 546 LBL 054/081 050/055 033 325 HYS 051/070 044/052 029 314 P28 056/081 050/067 034 424 .DDC...NONE. RB
KSZ030-031-043>046-061>066-074>081-084>090-210500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1248 PM CDT FRI APR 20 2001 STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. AN UPPER LEVEL DISTURBANCE WILL CROSS WESTERN KANSAS LATE THIS AFTERNOON INTO THE EARLY EVENING. THIS WILL PRODUCE SOME SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS ACROSS THE AREA. ALTHOUGH A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY TONIGHT, ANY STORM WHICH DOES DEVELOP IS NOT EXPECTED TO BECOME SEVERE. FIRE DANGER WILL AGAIN BE EXTREME THIS AFTERNOON ACROSS SOUTHWESTERN KANSAS. SOUTHWEST WINDS OF 20 TO 30 MPH AND AFTERNOON RELATIVE HUMIDITIES RANGING FROM 10 TO 20 PERCENT WILL COMBINE TO CREATE HAZARDOUS BURNING CONDITIONS. ANY FIRES THAT START THIS AFTERNOON, WILL EXHIBIT EXTREME AND ERRATIC BEHAVIOR. THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER TRAINING SESSIONS FOR SPECIFIC COUNTIES. STARTING TIMES ARE ALL AT 7 PM. MORTON...THURSDAY 4/26...IN ELKHART AT EMS BUILDING 722 S. STEVENS. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ RB
The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
11 thunderstorm wind, 3 hail. Local standard time, as filed.
Severe microburst, roof damage, signs, fences, few trees uprooted, several pivot sprinklers destroyed, vehicle blown off the road and several power poles down.
Two semis overturned on I70
Power poles blown down. Cars into the ditch
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243982, 5243983, 5243984, 5243985, 5243986, 5243987, 5244065, 5244066, 5244067, 5244068, 5244069, 5244070, 5244071, 5244072.